Vermont, 2005

Hail in Vermont, May 29, 2005

May 29, 2005 · NWS BTV · 1 event in 1 county or zone

A cold upper level trough over the northeast US resulted in reports of pea size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A cold upper level trough over the northeast US resulted in reports of pea size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at May 29, 8:44 AM EST, 5 hours 16 minutes earlier.

Area forecast discussion, May 29, 8:44 AM EST, 5 hours 16 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BURLINGTON VT
944 AM EDT SUN MAY 29 2005

.SHORT TERM ...
WILL BE ISSUING AN UPDATE THIS MORNING FOR FIRST PERIOD TO ADJUST
TIMING OF FORECASTED PRECIP. CLDS ACROSS MUCH OF CWA THIS MORNING W/
SOME BREAKS ACROSS N VT AND PORTIONS OF N NY. IN AREAS WHERE SUN HAS
MOST EFFECT...TEMPS ARE WARMING UP QUITE NICELY W/ RANGE OF 50S THRU
THE LOWER 60S. EXPECTING CLD SHIELD TO MV NORTH SLOWLY DURING THE
DAY...ALLOWING THOSE ZONES W/ CLD COVER TO WARM UP. TEMPS NEAR
YESTERDAY/S LOOK GD ATTM. THESE BREAKS IN CLD COVER AND ALLOWING
MORE SUNSHINE WILL BE FACTOR FOR POTENTIAL TS FOR TDY. GIVEN THAT
GD PORTION OF CWA HAS EXTENSIVE CLD COVER...WILL ADJUST WORDING FOR
PRECIP TO FOCUS ON AFTERNOON TIME FRAME...WHILE CONTINUING -RW IN
ZONES SOUTH OF BTV.
&&

.PREVIOUS DISCUSSION...
(ISSUED 430 AM EDT SUN MAY 29 2005)

SYNOPSIS...
SFC TROF TO MOVE ACRS THE FA TODAY AND THEN TO THE EAST OF THE FA
TONITE AND ON SUN. WK SFC HI PRESS RIDGE TO BUILD ACRS THE FA ON
MON NITE AND TUE. STORM SYS TO START TO MOVE UP THE EASTERN SEABOARD
ON TUE. UPR TROF TO MOVE ACRS THE GREAT LKS REGION TODAY AND THEN
ACRS THE FA TONITE AND ON MON. ANOTHER UPR TROF TO START TO MOVE IN
ACRS THE FA FROM THE WEST ON TUE.

SHORT TERM (TODAY THROUGH TUESDAY)...
00-03Z 13KM DEVELOPMENT RUC SHOWS TEMPS TO GET UP INTO THE
M60S-M70S TODAY WITH W-NW SFC WINDS 5-10G20KTS. FEW TWEAKS TO FIRST
PERIOD TEMPS/WINDS BASED ON THIS DATA AND MESONET OBS. RUC CAPES ACRS
THE FA TODAY LOOK TO BE 500-800 J/KG. RUC SHOWS PTSUNNY SKIES ACRS
THE FA TODAY WITH SCT CONVECTION ACRS THE FA MOSTLY THIS AFTERNOON.

WK H85 CAA TO TAKE PLACE ACRS THE FA THROUGHOUT THE SHORT-TERM
PERIOD. SOME LOW-LVL MSTR TO AFFECT THE FA THROUGHOUT THE SHORT-TERM
PERIOD. LOW-LVL LAPSE RATES TO BE HI ACRS THE FA OVER THE NEXT THREE
AFTERNOONS. MID-LVL LAPSE RATES TO BE HI ACRS THE FA TODAY AND
TONITE. SOME MID-LVL MSTR TO AFFECT THE FA TODAY THRU MON AND AGAIN
ON TUE. PW VALUES ACRS THE FA LOOK TO BE 0.5-0.9 ACRS THE FA
THROUGHOUT THE SHORT-TERM PERIOD. GFS CAPES ACRS THE FA LOOK TO BE
400-600 J/KG ON MON AND TUE.

BUFCAN/88D MOSAIC SHOWS SOME SCT PCPN ACRS SOME OF THE CENTRAL AND
SRN FA ATTM. WITH WET-BULB ZERO HTS OF AROUND 7 KFT ACRS THE FA
TODAY...SOME SMALL HAIL IS POSSIBLE AGAIN. ENVIRONMENT ACRS THE FA
LOOKS TO BE WEAKLY TO MODERATELY SHEARED TODAY (WITH GENERALLY EVEN
LESS SHEAR THAN YESTERDAY)...SO ANY STORMS THAT DO FORM WILL ALSO
MOST LIKELY NOT MOVE AROUND MUCH...YIELDING SOME POSSIBLE +RA. PW
VALUES NOT THAT IMPRESSIVE THOUGH AND FFG VALUES FROM YESTERDAY ARE
ABOVE 1.5.

CHC POPS FOR MOST OF THE REST OF THE SHORT-TERM PERIOD (EXCEPT ON MON
NITE) FOR ANY -SHRA STILL LOOKS LIKE A GOOD IDEA. ANY PCPN ON TUE
LOOKS TO COME MOSTLY IN THE AFTERNOON HRS THOUGH. WILL LEAVE THE
MENTION OF THUNDER IN AS WELL FOR TUE...BUT THIS MIGHT BE IFFY. NOT
MANY OTHER CHANGES TO GOING TEMPS/WINDS IN THE SHORT-TERM PERIOD DUE
TO TIME CONSTRAINTS.

LONG TERM (TUESDAY NIGHT THROUGH SATURDAY)...
NO CHANGES TO THE GOING FCST FOR NOW EXCEPT TO TRY AND BETTER MESH
WITH SURROUNDING WFOS.

ALL FINAL PRODUCTS ALREADY ISSUED. LATER...

AVIATION...
UPPER LEVEL TROUGH OVER SOUTHEAST NEW YORK HAS HELPED TO SPREAD AREA
OF MID CLOUDS ACROSS NORTHERN NEW YORK AND MUCH OF VERMONT EARLY THIS
MORNING.  BULK OF PRECIPITATION IS CLOSELY TIED TO THIS FEATURE...BUT
SCATTERED SHOWERS EXIST OVER SOUTH CENTRAL VERMONT AND ESSEX COUNTY
NEW YORK.  HOWEVER...THESE SHOWERS ARE NEARLY STATIONARY AND SHOULD
NOT IMPACT THE FOUR AVIATION FORECAST POINTS EARLY THIS MORNING.
THUS VFR CEILINGS ARE EXPECTED THROUGH THE MORNING HOURS.  ANY
OBSTRUCTIONS TO VISIBILITY WILL BE AT KSLK AND KMPV WHERE LOW CLOUDS
AND FOG MAY PRODUCE IFR CONDITIONS THROUGH 13Z.  BEST POTENTIAL FOR
CONVECTION WILL BE THIS AFTERNOON...WITH AREAL COVERAGE REMAINING
SCATTERED.  LOCALIZED THUNDERSTORMS...PRODUCING HEAVY DOWNPOURS AND
SMALL HAIL...WILL BE POSSIBLE BETWEEN 18Z AND 23Z.  AFTER 00Z...
PRECIPITATION SHOULD COME TO AN END WITH VFR CONDITIONS EXPECTED OVER
THE ENTIRE AREA.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SHORT TERM...JN
Hazardous weather outlook, May 29, 3:35 AM EST, 10 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
435 AM EDT SUN MAY 29 2005

NYZ026>031-034-035-087-VTZ001>012-016>019-300840-
CALEDONIA VT-EASTERN ADDISON VT-EASTERN CHITTENDEN VT-
EASTERN CLINTON NY-EASTERN ESSEX NY-EASTERN FRANKLIN VT-
EASTERN RUTLAND VT-ESSEX VT-GRAND ISLE VT-LAMOILLE VT-
NORTHERN FRANKLIN NY-NORTHERN ST. LAWRENCE NY-ORANGE VT-ORLEANS VT-
SOUTHEASTERN ST. LAWRENCE NY-SOUTHERN FRANKLIN NY-
SOUTHWESTERN ST. LAWRENCE NY-WASHINGTON VT-WESTERN ADDISON VT-
WESTERN CHITTENDEN VT-WESTERN CLINTON NY-WESTERN ESSEX NY-
WESTERN FRANKLIN VT-WESTERN RUTLAND VT-WINDSOR VT-
INCLUDING THE CITIES OF...BARRE...BETHEL...BRANDON...BURLINGTON...
CANAAN...CANTON...DANBY...ESSEX JUNCTION...FAIR HAVEN...MALONE...
MASSENA...MIDDLEBURY...MONTPELIER...MORRISVILLE...NEWCOMB...
NEWPORT...OGDENSBURG...PLATTSBURGH...POTSDAM...RANDOLPH...RUTLAND...
SARANAC LAKE...SOUTH BURLINGTON...SPRINGFIELD...ST. ALBANS...
ST. JOHNSBURY...SWANTON...VERGENNES...WHITE RIVER JUNCTION...
WILLSBORO AND WINOOSKI
435 AM EDT SUN MAY 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK AND VERMONT.

.DAY ONE...TODAY:

SHOWERS WILL BECOME NUMEROUS ACROSS THE NORTH COUNTRY THIS AFTERNOON
ALONG WITH THE POSSIBILITY OF SOME THUNDERSTORMS.  ANY STORMS THAT DO
FORM THIS AFTERNOON WILL HAVE THE POTENTIAL TO PRODUCE HEAVY RAINFALL
AND SMALL HAIL.  STORMS WILL MOVE SLOWLY...SO A LOCALIZED FLOODING
POTENTIAL WILL EXIST.  THE THREAT FOR STRONGER STORMS WILL DIMINISH
AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY:

AN UPPER LEVEL LOW PRESSURE SYSTEM WILL PERSIST OVER THE REGION
THROUGH THE FIRST HALF OF THE PERIOD.  AS A RESULT...THE POTENTIAL
FOR SHOWERS OR THUNDERSTORMS WILL EXIST ON MONDAY...TUESDAY...AND
WEDNESDAY.  AN UPPER LEVEL RIDGE IS EXPECTED TO BUILD ACROSS THE
NORTH COUNTRY THE LATTER PART OF THE WEEK AND BRING DRIER WEATHER
ALONG WITH SEASONAL TEMPERATURES.  AT THIS TIME...HAZARDOUS WEATHER
IS NOT EXPECTED IN DAYS TWO THROUGH SEVEN.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

EVENSON

The radar

The Burlington radar (KCXX), 97 km away, was scanning. The volume nearest the first event began at 19:00 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Caledonia

When
May 29, 2:00 PM EST to 2:10 PM EST
Where
Caledonia County, East Burke
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
44.600, -71.950

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2005Every state in 2005This day in weather historyWarnings in Vermont, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5449663.